Georgia, 2003

Hail in Georgia, July 3, 2003

July 3, 2003 · NWS FFC · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 3, 1:12 PM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jul 3, 1:12 PM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
215 PM EDT THU JUL  3 2003

MODELS IN GENERAL AGREEMENT. ISOLATED SHOWERS WILL DISSIPATE TOWARDS
SUNSET THIS EVENING. NEXT CHANCE OF RAIN COMES FRIDAY AFTERNOON AND
WILL CONTINUE THROUGH THE WEEKEND. THE BEST CHANCE OF RAIN WILL BE
SATURDAY AND SUNDAY. GUIDANCE TEMPERATURES ARE ACCEPTED. IN THE
EXTENDED...MODELS CONTINUE TO INDICATE A COLD FRONT AFFECTING NORTH
GEORGIA BY MIDWEEK. GFS HAS DELAYED THIS TO THURSDAY...YESTERDAYS
RUN SHOWED IT COMING IN ON WEDNESDAY...THEREFORE I AM NOT SOLD
COMPLETELY ON THE FRONT AFFECTING US EVEN ON THURSDAY.
HOWEVER...MODELS DO SHOW MOISTURE REMAINS TRAPPED UNDER THE UPPER
HIGH AND WILL THEREFORE KEEP CHANCE OF THUNDERSTORMS ALL DAYS.

.PRELIMINARY POINT TEMPS/POPS...

KATL 68 88 69 85 / 10 30 30 40
KAHN 68 89 69 86 / 10 30 30 40
KGVL 68 87 68 85 / 10 20 30 40
KRMG 67 90 69 87 / 10 20 30 40
KCSG 71 90 72 89 / 10 50 40 50
KMCN 71 89 72 88 / 10 50 40 50

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

 17
Hazardous weather outlook, Jul 3, 4:30 PM EST, 23 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040315-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 PM EDT THU JUL 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

WIDELY SCATTERED THUNDERSTORMS EXPECTED ACROSS CENTRAL GEORGIA
THROUGH THIS EVENING.

.SYNOPSIS...
AN WEAK FRONTAL BOUNDARY EXTENDING FROM NEAR AUGUSTA TO NEAR COLUMBUS
WILL REMAIN NEARLY STATIONARY THROUGH TONIGHT.

.PRIMARY HAZARD...THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE
LIGHTNING AND LOCALLY HEAVY DOWNPOURS THAT COULD PRODUCE BRIEF
FLOODING.

.DISCUSSION...
THE AIRMASS ACROSS CENTRAL GEORGIA IS MODERATELY UNSTABLE WITH
LIFTED INDICES OF MINUS 3 TO MINUS 5. LOW LEVEL WINDS WILL CONVERGE
INTO A BROAD...WEAK FRONTAL ZONE THAT IS STATIONARY AND EXTENDS
ACROSS CENTRAL GEORGIA. THIS WIND CONVERGENCE WILL ADD THE NECESSARY
FORCING FOR WIDELY SCATTERED SHOWERS AND THUNDERSTORMS. THE AIR
REMAINS RICH WITH TROPICAL MOISTURE...SO ANY THUNDERSTORM WILL
LIKELY PRODUCE HEAVY DOWNPOURS. MORE THAN ONE INCH COULD FALL IN
LESS THAN AN HOUR...WHICH WOULD LIKELY RESULT IN SOME STREET
FLOODING. THUNDERSTORMS ARE EXPECTED TO DIMINISH LATE IN THE EVENING
AS WIND CONVERGENCE WEAKENS AND THE AIRMASS BECOMES MORE STABLE WITH
THE LOSS OF DAYTIME HEATING.

.FOR SPOTTERS...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE POSSIBLE EACH DAY.

FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

15

In the hours before

Special weather statement, Jul 3, 3:55 PM EST, 58 minutes before
GAZ110-032145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EDT THU JUL 3 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN IN TELFAIR COUNTY UNTIL
545 PM EDT...

AT 451 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JACKSONVILLE...MOVING SLOWLY EAST AT 5 MPH.

THIS STORM IS PRODUCING VERY HEAVY RAIN WHICH IS FALLING AT A RATE
OF 2 TO LOCALLY 4 INCHES AN HOUR. FREQUENT CLOUD TO GROUND LIGHTNING
IS ALSO OCCURRING. MOTORISTS OVER SOUTHERN TELFAIR COUNTY SHOULD BE
ALERT FOR PONDING OF WATER. DO NOT ATTEMPT TO DRIVE TRHROUGH
FLOWING WATER.

THIS STORM SHOULD DIMINISH OVER THE AREA BY 545 PM EDT.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

DH

The radar

The Greer radar (KGSP), 131 km away, was scanning. The volume nearest the first event began at 21:55 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, White

When
July 3, 4:53 PM EST
Where
White County, 5 mi NE of Helen
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.750, -83.650

The public reported penny-sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5330261.